Arizona, 2022Drought in Arizona, July 1 to 26, 2022
July 1 to 26, 2022 · NWS TWC · 4 events in 4 counties and zones
Extreme drought (D3) category across eastern Santa Cruz and southern Cochise counties including the Huachuca and Mule Mountains was reduced to the severe drought (D2) category toward the end of July. Substantial monsoonal rainfall of 3 to 9 inches was up to 200 percent of normal for the month.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme drought (D3) category across eastern Santa Cruz and southern Cochise counties including the Huachuca and Mule Mountains was reduced to the severe drought (D2) category toward the end of July. Substantial monsoonal rainfall of 3 to 9 inches was up to 200 percent of normal for the month. Soil moisture readings improved to greater than the 70th percentile.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 30, 3:30 PM MST, 8 hours 30 minutes earlier.
Area forecast discussion, Jun 30, 3:30 PM MST, 8 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 PM MST Thu Jun 30 2022
.SYNOPSIS...Showers and thunderstorms will be present each
afternoon and evening this week across southeast Arizona with
plenty of moisture in place. High temperatures will remain near
to slightly below normal.
&&
.DISCUSSION...Isolated to scattered showers and thunderstorms
continue across the area with some of the storms becoming strong
this afternoon. Gusty winds and heavy rainfall remain the
greatest threats with localized flash flooding possible.
Storms will continue to drift north and east into the evening,
gradually weakening by midnight. A few isolated showers or
T'storms possible overnight, as is the case, with many days
during the monsoon.
The continued ebb and flow of monsoon moisture across the area
over the next week will lead to daily rounds of scattered
afternoon and evening showers and thunderstorms. As usual the
coverage of storms will vary each day. High temperatures will vary
a degree or two above or below normal, depending on location,
over the next week.
&&
.AVIATION...Valid through 02/00Z. Through 01/04Z, SCT-BKN clouds
at 7k-9k ft AGL and SCT SHRA/TSRA. Diminishing clouds and
shower/storm activity aft 01/04Z. Erratic SFC wind gusts and
outflows in excess of 40 kts possible with TSRA during the
afternoon and evening hours. Otherwise, SFC wind less than 12 kts,
favoring a WLY direction during the afternoon and evening hours
and variable in direction at other times. Aviation discussion not
updated for TAF amendments.
&&
.FIRE WEATHER...Monsoon moisture will remain in place over the next
several days keeping RH values above critical thresholds. Showers
and thunderstorms will be possible each afternoon and evening,
potentially lingering into the late night hours some nights. Any
storms will carry the threats of lightning, strong wind gusts and
localized flooding.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jun 30, 7:36 PM MST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
736 PM MST Thu Jun 30 2022
AZZ502-504-010300-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
736 PM MST Thu Jun 30 2022
...A strong thunderstorm will impact portions of northeastern Pima
County through 800 PM MST...
At 735 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Saguaro National Park West, or 16 miles southwest of
Marana, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tucson, Drexel Heights, Three Points, Avra Valley, Saguaro National
Park West, Valencia West, Tucson Estates, Picture Rocks and Ryan
AirField.
This includes Route 86 between mile markers 153 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
&&
LAT...LON 3222 11151 3238 11137 3226 11102 3202 11116
TIME...MOT...LOC 0235Z 295DEG 16KT 3225 11135
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CSCDrought, Upper Santa Cruz River and Altar Valleys
- When
- July 1, 12:00 AM MST to July 26, 5:00 AM MST
- Where
- Upper Santa Cruz River and Altar Valleys forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.812, -111.318 (the zone’s center; the record gives no point)
Extreme drought (D3) category across eastern Santa Cruz and southern Cochise counties including the Huachuca and Mule Mountains was reduced to the severe drought (D2) category toward the end of July. Substantial monsoonal rainfall of 3 to 9 inches was up to 200 percent of normal for the month. Soil moisture readings improved to greater than the 70th percentile.
Drought, Upper San Pedro River Valley
- When
- July 1, 12:00 AM MST to July 26, 5:00 AM MST
- Where
- Upper San Pedro River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.109, -110.569 (the zone’s center; the record gives no point)
Extreme drought (D3) category across eastern Santa Cruz and southern Cochise counties including the Huachuca and Mule Mountains was reduced to the severe drought (D2) category toward the end of July. Substantial monsoonal rainfall of 3 to 9 inches was up to 200 percent of normal for the month. Soil moisture readings improved to greater than the 70th percentile.
Drought, Eastern Cochise County Below 5000 Feet
- When
- July 1, 12:00 AM MST to July 26, 5:00 AM MST
- Where
- Eastern Cochise County Below 5000 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.880, -109.751 (the zone’s center; the record gives no point)
Extreme drought (D3) category across eastern Santa Cruz and southern Cochise counties including the Huachuca and Mule Mountains was reduced to the severe drought (D2) category toward the end of July. Substantial monsoonal rainfall of 3 to 9 inches was up to 200 percent of normal for the month. Soil moisture readings improved to greater than the 70th percentile.
Drought, Dragoon/Mule/Huachuca and Santa Rita Mountains
- When
- July 1, 12:00 AM MST to July 26, 5:00 AM MST
- Where
- Dragoon/Mule/Huachuca and Santa Rita Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.834, -110.796 (the zone’s center; the record gives no point)
Extreme drought (D3) category across eastern Santa Cruz and southern Cochise counties including the Huachuca and Mule Mountains was reduced to the severe drought (D2) category toward the end of July. Substantial monsoonal rainfall of 3 to 9 inches was up to 200 percent of normal for the month. Soil moisture readings improved to greater than the 70th percentile.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202218 deaths · 5 events
- Heat in Arizona, July 1, 20224 deaths · 3 events
- Drought in South Dakota, July 1 to 31, 2022$135 million · 6 events
- Drought in Iowa, July 1 to 31, 2022$30 million · 8 events
- Flooding in South Dakota, July 1 to 31, 20221 death · 3 events
- Drought in Nebraska, July 1 to 31, 2022$7.5 million · 2 events
- Flooding in Minnesota, July 1 to 11, 2022$3.8 million · 2 events
- Flash Flooding and Hail in South Dakota, July 1, 2022$1.3 million · 62 kt wind · 6 events
- Flooding in South Dakota, July 1 to 31, 2022$336,000 · 6 events
- Flash Flooding in New Mexico, July 1, 2022$375,000 · 3 events
- Hail and Damaging Winds in Pennsylvania, July 1, 2022$115,000 · 1 in hail · 25 events
- Flash Flood and Hail in Wisconsin, July 1 to 5, 2022$126,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038948, 1038949, 1038950, 1038951.